Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 32, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 1, 2017, 6:25 PM EDT for 8 counties in Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 65 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2017, 6:25 PM EDT (22:25 UTC)
- Expired
- May 1, 2017, 7:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caswell County, NC, Rockingham County, NC, Amherst County, VA, Bedford County, VA, Campbell County, VA, City of Danville, VA, City of Lynchburg, VA, Franklin County, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 6:37 PM EDT | TSTM WND DMG | 1 Ene Blairs, VA | THUNDERSTORM WINDS BROUGHT TREES DOWN ALONG HIGHWAY 29 NEAR LAWLESS CREEK ROAD. |
| May 1, 6:37 PM EDT | TSTM WND DMG | 5 S Mayfield, NC | ONE TREE DOWN ON ESTES ROAD WHERE IT CROSSES WOLF ISLAND CREEK |
| May 1, 6:45 PM EDT | TSTM WND DMG | 1 Nne Danville City, VA | THUNDERSTORM WINDS DOWNED LARGE TREE LIMBS 8 INCHES IN DIAMETER AT THE INTERSECTION OF RIVERSIDE DRIVE AND CAMELOT COURT. THE ROAD WAS CLOSED TEMPORARILY. |
| May 1, 6:45 PM EDT | TSTM WND DMG | 3 S Danville City, NC | THUNDERSTORMS WINDS DOWNED 8 TREES ALL AT ONCE ALONG PRIVATE PROPERTY NORTHEAST OF THE COMMUNITY OF PELHAM, NC. |
| May 1, 6:47 PM EDT | TSTM WND DMG | 2 Ene Danville City, VA | THUNDERSTORM WINDS SNAPPED POWERPOLES NEAR THE INTERSECTION OF OVERBY STREET AND WAGNER STREET. A TREE WAS ALSO REPORTED NEARBY, BUT DID NOT SEEM TO BE ASSOCIATED WITH THE DOWNED WIRES. |
| May 1, 6:53 PM EDT | TSTM WND DMG | 1 Sse Danville City, VA | GODANRIVER DOT COM NEWSPAPER REPORTED A TREE HAD FALLEN ON AN APARTMENT COMPLEX IN THE 200 BLOCK OF HUGHES STREET IN DANVILLE. NO INJURIES REPORTED. TIME ESTIMATED FROM RADAR. |
| May 1, 6:53 PM EDT | TSTM WND DMG | 3 N Hurt, VA | ONE TREE DOWN ON LYNCH MILL ROAD |
| May 1, 6:53 PM EDT | TSTM WND DMG | 5 W Elmo, VA | THUNDERSTORM WINDS DOWNED A TREE ALONG SLAYTON ROAD NEAR SUTHERLIN, VA. |
| May 1, 7:00 PM EDT | TSTM WND DMG | 4 Ene Ringgold, VA | THUNDERSTORM WINDS DOWNED SEVERAL TREES ALONG ROCK SPRING ROAD NEAR COUNTRYSIDE DRIVE. |
| May 1, 7:09 PM EDT | TSTM WND DMG | 6 Ssw Concord, VA | ONE TREE DOWN ON BETHANY ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 5:54 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
921
WUUS51 KRNK 012225
SVRRNK
NCC033-157-VAC009-019-031-067-089-143-590-680-012330-
/O.NEW.KRNK.SV.W.0032.170501T2225Z-170501T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
625 PM EDT MON MAY 1 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Eastern Rockingham County in north central North Carolina...
Caswell County in north central North Carolina...
The City of Danville in south central Virginia...
Campbell County in central Virginia...
Pittsylvania County in south central Virginia...
Southern Bedford County in south central Virginia...
South central Amherst County in central Virginia...
Eastern Henry County in south central Virginia...
The City of Lynchburg in central Virginia...
Eastern Franklin County in west central Virginia...
* Until 730 PM EDT
* At 625 PM EDT, severe thunderstorms were located along a line
extending from near North Shore to near Sandy River to 7 miles
north of Greensboro, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Lynchburg...
Danville...
Eden...
Reidsville...
and Bedford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3625 7983 3663 7970 3722 7975 3750 7912
3725 7892 3718 7883 3702 7891 3706 7909
3655 7922 3654 7914 3641 7915 3624 7953
TIME...MOT...LOC 2225Z 238DEG 41KT 3712 7964 3667 7965 3619 7981
HAIL...1.00IN
WIND...60MPH
$$
KK2 follow-up statements
971
WWUS51 KRNK 012253
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
653 PM EDT MON MAY 1 2017
VAC067-012302-
/O.CAN.KRNK.SV.W.0032.000000T0000Z-170501T2330Z/
Franklin VA-
653 PM EDT MON MAY 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRANKLIN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area.Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM EDT for
north central North Carolina...and central, south central and west
central Virginia.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3625 7983 3663 7970 3682 7972 3686 7964
3705 7959 3714 7967 3719 7975 3722 7975
3750 7912 3725 7892 3718 7883 3702 7891
3706 7909 3655 7922 3654 7914 3641 7915
3624 7953
TIME...MOT...LOC 2252Z 238DEG 41KT 3727 7934 3682 7935 3634 7951
$$
NCC033-157-VAC009-019-031-089-143-590-680-012330-
/O.CON.KRNK.SV.W.0032.000000T0000Z-170501T2330Z/
Rockingham NC-Caswell NC-City of Danville VA-Campbell VA-
Pittsylvania VA-Bedford VA-Amherst VA-Henry VA-City of Lynchburg VA-
653 PM EDT MON MAY 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR EASTERN ROCKINGHAM...CASWELL...CAMPBELL...PITTSYLVANIA...SOUTHERN
BEDFORD...SOUTH CENTRAL AMHERST...AND EASTERN HENRY COUNTIES...THE
CITY OF DANVILLE AND THE CITY OF LYNCHBURG...
At 652 PM EDT, severe thunderstorms were located along a line
extending from near Evington to near Chatham to near Camp Springs,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Lynchburg...
Danville...
Eden...
Reidsville...
and Bedford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3625 7983 3663 7970 3682 7972 3686 7964
3705 7959 3714 7967 3719 7975 3722 7975
3750 7912 3725 7892 3718 7883 3702 7891
3706 7909 3655 7922 3654 7914 3641 7915
3624 7953
TIME...MOT...LOC 2252Z 238DEG 41KT 3727 7934 3682 7935 3634 7951
HAIL...1.00IN
WIND...60MPH
$$
KK771
WWUS51 KRNK 012327
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
727 PM EDT MON MAY 1 2017
NCC033-157-VAC009-019-031-089-143-590-680-012334-
/O.EXP.KRNK.SV.W.0032.000000T0000Z-170501T2330Z/
Rockingham NC-Caswell NC-City of Danville VA-Campbell VA-
Pittsylvania VA-Bedford VA-Amherst VA-Henry VA-City of Lynchburg VA-
727 PM EDT MON MAY 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR
EASTERN ROCKINGHAM...CASWELL...CAMPBELL...PITTSYLVANIA...SOUTHERN
BEDFORD...SOUTH CENTRAL AMHERST...AND EASTERN HENRY COUNTIES...THE
CITY OF DANVILLE AND THE CITY OF LYNCHBURG WILL EXPIRE AT 730 PM
EDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
However, a severe thunderstorm warning has been re-issued for
eastern Campbell, eastern Pittsylvania, southeastern Amherst and
Halifax Counties in Virginia and extreme southeastern Caswell County
in North Carolina until 815 pm.
A severe thunderstorm watch remains in effect until 1100 PM EDT for
north central North Carolina...and central, south central and west
central Virginia.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3625 7983 3663 7970 3682 7972 3686 7964
3705 7959 3714 7967 3719 7975 3722 7975
3750 7912 3725 7892 3718 7883 3702 7891
3706 7909 3655 7922 3654 7914 3641 7915
3624 7953
TIME...MOT...LOC 2324Z 238DEG 41KT 3742 7904 3697 7905 3649 7922
$$
LocontoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:29 PM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 1, 2:29 PM EDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 229 PM EDT Mon May 1 2017 .SYNOPSIS... A cold front will move through the region today and bring the potential for strong to severe thunderstorms into early this evening. Blustery northwest winds behind the front will usher in cooler air for midweek. Another cold front will move through on Thursday night, followed by much below normal temperatures fore the weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 200 PM EDT Monday... Satellite imagery shows that low clouds have been holding tough across the region and this has helped keep instability in check. However, some breaks/thin spots have developed so some degree of heating is occurring. Since we didn't have a massive exodus of clouds and are now passed peak heating, there is not a large pool of unstable air for upstream convection to move into. While this will indeed limit the threat for widespread severe thunderstorms, shear remains very impressive so will have to closely monitor the radar for embedded deeper convection just ahead of the front that may be able to tap the low level wind field. The cold front will be moving off to our east early tonight, with strong northwest flow developing overnight. Winds will become quite strong along the ridgetops, then spread to lower elevations with diurnal mixing tomorrow. Note that recent rainfall has let the ground quite wet and this may cause trees to topple more easily in the gusty conditions. The low level wind field will then relax and allow winds to diminish later Tuesday afternoon. Temperatures behind the front will be trending cooler and be near normal for the start of May. Highs Tuesday will generally be in the Middle 70s east of the Ridge and in the middle 60s west. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... As of 200 PM EDT Monday... With the potential for active weather in the near-term period, completed the short- and long-term part of the forecast early without the 12z ECMWF. The central Appalachians, southern Blue Ridge and the VA/NC Piedmont region looks to be on the southern periphery of cyclonic flow in mid- levels Tuesday night into early Wednesday. Surface ridge of high pressure builds from the northwest, affording clear skies but also slightly cooler than typical early-May temperatures due to 850 mb cool advection (generally dropping to 0 to +2C). While boundary layer generally decouples allowing for stronger Tuesday gusts to abate by Tuesday evening, aforementioned cool thermal profiles aloft combined with daytime insolation Wednesday should again lead to moderately breezy westerly to northwesterly winds. Lows Tuesday night in the 40s to near 50, rebounding up to highs the 60s to lower 70s with daytime sunshine Wednesday. Later Wednesday into Wednesday night, ridging at the surface continues to build eastward off the coast. 2-m AGL to 925 mb flow becomes northeast to easterly, leading to potential for increasing cloudiness/stratus developing along and east of the Blue Ridge later Wednesday into Wednesday night. Will also be watching for increasing cloudiness as well in our far western VA/southeast WV counties toward early Thursday morning as well, ahead of a potent vertically stacked circulation centered over the mid-Mississippi Valley. We should remain generally dry however. Lows in the mid 40s to lower/mid 50s with greater amounts of cloud cover late. By Thursday, strengthening low-level south to southwest flow of 35- 45 kts results in marked increase thermal and moisture advection through the day precedes a strong cold front. PWATs increase to values around 1.0 to 1.25" per SREF mean, and while strong vertical wind shear is present surface-based instability is quite poor due to overnight stratus that may struggle to burn off if at all before the front arrives. PoPs increase from the west mainly Thursday afternoon, and couldn't rule out some embedded thunderstorms tied mainly to the front itself into far southeast VA into southeast WV. Steadiest/heaviest rain appears to occur Thursday night. I could envision there being a limited concern for heavy rain and possible isolated hydrologic concerns, though that threat may be better focused into Thursday evening. Highs Thursday are a bit tricky given likelihood of cloudiness all day offsetting warm thermal advection; offered highs only in the 60s, undercutting available MOS by several degrees with little to no insolation expected. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... As of 200 PM EDT Monday... Cold front associated with upper low over the Ohio Valley looks to move east across the forecast area Thursday evening. Focus for heaviest rainfall appears to be in this period given PWAT values of at or around 1.25" with some southeasterly upslope enhancement possible along the Blue Ridge and into the foothills. Again, not thinking severe could see potential for heavier rain rates and possible isolated hydro issues if rain and/or embedded thunderstorms can train in a linear fashion. Relatively fast northeastward cell motion given strong wind field would keep the threat limited. Certainly something to carefully monitor in later guidance. Temperatures then trend near to cooler than normal for Friday into the weekend as the region becomes governed by deep cyclonic gyre and associated cold pool aloft. Periods of diurnal, instability-driven rain showers will be possible Friday into Saturday. 850 mb temperatures in southeast WV do cool below 0C Saturday, so possibility for a few late-season snowflakes along the western Greenbrier County hillslopes if thermal profiles are correct. While we lose the moisture for precip Sunday into early next week, temperatures stay near to below normal until we rid ourselves of the cold pool aloft, which doesn't appear likely until early next week. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 200 PM EDT Monday... Convection ahead of a cold front approaching from the west will be the main concern for aviation into this evening. Convection may approach severe levels with strong winds the primary threat. Will rely on meso guidance in attempting to time passage of convection. Expect the front to be pushing off to our east early tonight, but synoptic winds in cold advection behind the front will become quite gusty along the hilltops overnight, then migrate to lower elevations when diurnal mixing becomes established tomorrow. Gusts tomorrow may exceed 30 kts especially at KROA. Cigs may lower to MVFR west of the Blue Ridge in upslope flow overnight but expect conditions to trend to VFR through Tuesday morning. Extended Aviation Discussion... VFR conditions will continue as winds subside under high pressure Tuesday night through Wednesday/Wednesday night. A slow moving low pressure system will then bring widespread precipitation and sub-VFR conditions to the Mid Atlantic region Thursday and Friday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...AL LONG TERM...AL AVIATION...MBS/JH
Hazardous weather outlook, May 1, 3:55 PM EDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 355 PM EDT Mon May 1 2017 VAZ007-009>014-016>020-022>024-WVZ042>044-507-508-020900- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- 355 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk for severe thunderstorms containing damaging winds and large hail today. An isolated tornado could also occur. West winds may also gust to 40 or 45 mph tonight behind a passing cold front. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>035-043>047-058-059-020900- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 355 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk for severe thunderstorms containing damaging winds and large hail today. An isolated tornado could also occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ015-020900- Ashe-Alleghany NC-Watauga-Grayson- 355 PM EDT Mon May 1 2017 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT TUESDAY... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. There is also a slight risk for severe thunderstorms containing damaging winds and large hail today. An isolated tornado could also occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 1, 5:00 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL SIMMONSVILLE 37.38N 80.37W
05/01/2017 E0.25 INCH CRAIG VA 911 CALL CENTER
&&
JMORROWSpecial weather statement, May 1, 5:04 PM EDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 504 PM EDT MON MAY 1 2017 VAZ034-044-045-058-012200- Halifax-Campbell-Bedford-Pittsylvania- 504 PM EDT MON MAY 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CAMPBELL...CENTRAL PITTSYLVANIA...NORTHWESTERN HALIFAX AND SOUTH CENTRAL BEDFORD COUNTIES... At 503 PM EDT, a strong thunderstorm was located over Chatham, moving northeast at 45 mph. Wind gusts of 50 to 55 mph and pea size hail are possible with this storm. Locations impacted include... Altavista... Hurt... Chatham... Gretna... and Brookneal. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3667 7935 3676 7958 3724 7942 3709 7888 TIME...MOT...LOC 2103Z 223DEG 35KT 3680 7941 KK
Local storm report, May 1, 5:31 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG EAST BEND 36.22N 80.51W
05/01/2017 YADKIN NC 911 CALL CENTER
ONE TREE FELL ON A HOUSE ALONG HIGHWAY 67 IN TOWN
&&
PWLocal storm report, May 1, 5:35 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG 6 SSW YADKINVILLE 36.06N 80.70W
05/01/2017 YADKIN NC 911 CALL CENTER
TWO TREES DOWN ON LONE HICKORY ROAD
&&
PWLocal storm report, May 1, 5:36 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG 5 SSW YADKINVILLE 36.06N 80.70W
05/01/2017 YADKIN NC 911 CALL CENTER
ONE TREE DOWN ON LIBERTY CHURCH ROAD
&&
PWSpecial weather statement, May 1, 6:20 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
620 PM EDT MON MAY 1 2017
VAZ034-035-045-012300-
Amherst-Campbell-Bedford-
620 PM EDT MON MAY 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CAMPBELL...BEDFORD...AND AMHERST COUNTIES AND THE CITY OF
LYNCHBURG...
At 618 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Glasgow to near Smith Mountain Lake
State Park. Movement was northeast at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lynchburg...
Bedford...
Altavista...
Amherst...
and Hurt.
If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3772 7907 3770 7899 3765 7896 3748 7895
3743 7902 3730 7895 3710 7914 3709 7920
3713 7925 3710 7930 3714 7934 3706 7941
3704 7960 3715 7967 3748 7958 3757 7943
3758 7945 3761 7946 3770 7932 3779 7909
TIME...MOT...LOC 2218Z 233DEG 55KT 3759 7948 3706 7959
11The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 2:23 PM EDT | Wind Advisory | RNK | Alleghany, Bath, Bland, Carroll, Craig, Floyd and 13 more | 26 hr |
| May 1, 3:29 PM EDT | Special Weather Statement | RNK | Grayson, Pulaski, Wythe, City of Radford | 61 min |
| May 1, 4:01 PM EDT | Special Weather Statement | RNK | Carroll, Patrick, City of Galax | 59 min |
| May 1, 4:06 PM EDT | Special Weather Statement | RNK | Henry, Pittsylvania, City of Martinsville | 54 min |
| May 1, 4:52 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 53 min |
| May 1, 4:53 PM EDT | Special Weather Statement | RNK | Franklin, Henry, Patrick, City of Martinsville | 52 min |
| May 1, 5:04 PM EDT | Special Weather Statement | RNK | Pittsylvania | 56 min |
| May 1, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Halifax, Pittsylvania | 43 min |
| May 1, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 74 min |
| May 1, 5:32 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville | 58 min |
| May 1, 5:49 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell, Charlotte | 26 min |
| May 1, 5:51 PM EDT | Tornado Warning | RNK | City of Danville | 24 min |
| May 1, 6:20 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 40 min |
| May 1, 6:58 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 2 more | 77 min |
| May 1, 2:53 PM EDT | Areal Flood Advisory | RNK | Watauga | 5 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.